Long time readers of this blog will know that I have ranted more than once about the all too common use of antidepressants for hot flashes, but I know some of you are fairly recent (welcome!) readers.
I was grinding my teeth this morning reading this article from Reuters/Modern Medicine. Before I met Dr. Carr and got my hormones bioidentically balanced, I was on Lexapro, which was the most recent in a long line of the antidepressants I had been on for at least 12 years. The Lexapro didn't do a damn thing for my hot flashes, if anything, it made them worse. Most women that I have talked to that have taken antidepressants for hot flashes have had similar experience---the drug helped little if at all. Lexapro, like all antidepressants (like all drugs period) has a myriad of side effects, check out this page from Web MD that lists the side effects. I was shaking my head when I read the list----some of the most common and troubling symptoms of peri/menopause are fatigue, excessive sweating, trouble sleeping, and loss of libido. Every one of those problems is a side effect of Lexapro, if I can figure that out, why can't most doctors????? Not mentioned on the WebMD list, but known to be a side effect of antidepressants is brain fog (and oh, my, did I ever have that---sometimes I wonder how I ever functioned.)
It's just common sense that once you stop the antidepressants, your hot flashes will return. Bottom line, taking antidepressants for hot flashes is just putting a band aid (and not a very effective one at that) on the problem. Women have hot flashes during peri/menopause because they have a hormone deficiency, NOT a deficiency of antidepressants! If you go to your physician with hot flashes, and he/she immediately whips out the prescription pad and gives you antidepressants to get you out of the office, think long and hard about the toxicity of the drug, the side effects, and perhaps look at finding a doctor who is an expert on bioidenticals. If you need help finding a healthcare practitioner, please feel free to reach me at holyhormones (at) gmail (dot) com.
I am often asked how long after I started the bioidentical hormones did I notice an improvement in my symptoms. For the hot flashes, within 3 days of starting the progresterone cream, I was done with hot flashes and haven't had one since. For the acid reflux, seasonal allergies, restless leg syndrome---gone. Completely. Within two weeks of starting the progesterone (the testosterone and eventually the estradiol came later) I was off five medications.
If you are currently taking an antidepressant ------ DO NOT STOP COLD TURKEY AND ONLY WEAN DOWN ON THE MEDICATION WITH THE APPROVAL AND ASSISTANCE OF A DOCTOR! I know I am shouting, but I cannot stress this enough. The withdrawal process should be done slowly, and only under the supervision of the doctor who prescribed the meds for you. It took me about 4-6 months of slowly weaning down off the antidepressant with assistance from Dr. Carr.
Enjoy your week, everyone. I don't celebrate or observe the holiday season, but for those of you who do, I hope this first week of December is feeling festive and happy. I'm looking forward to the winter solstice on December 21 -----then the days start to get longer and spring gets a little closer!